Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 2, NWS Goodland, KS

May 16, 2021Greeley County, Wallace County, Wichita County, Kansas

NWS Goodland, KS issued this areal flood warning at May 16, 2021, 12:41 AM MDT for Greeley County, Wallace County, Wichita County, Kansas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2021, 12:41 AM MDT (06:41 UTC)
Expired
May 16, 2021, 6:00 AM MDT
In force
5 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Greeley County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 100 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 5:58 AM MDTHEAVY RAIN 4.74Tribune, KSTOTAL FROM SATURDAY NIGHTS STORMS.
May 16, 6:02 AM MDTHEAVY RAIN 5.84Tribune, KSRAINFALL FROM SATURDAY NIGHTS STORMS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1303 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

319 
WGUS43 KGLD 160641
FLWGLD

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Goodland KS
1241 AM MDT Sun May 16 2021

KSC071-199-203-161200-
/O.NEW.KGLD.FA.W.0002.210516T0641Z-210516T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greeley KS-Wallace KS-Wichita KS-
1241 AM MDT Sun May 16 2021 /141 AM CDT Sun May 16 2021/

The National Weather Service in Goodland has issued a

* Flood Warning for...
  Greeley County in west central Kansas...
  Southeastern Wallace County in west central Kansas...
  Wichita County in west central Kansas...

* Until 600 AM MDT /700 AM CDT/.

* At 1241 AM MDT /141 AM CDT/, trained weather spotters reported 
  heavy rain in the warned area due to thunderstorms a few hours 
  ago. Flooding is already occurring.

* Low lying areas may experience flooding. 

Some locations that will experience flooding include...
  Leoti, Tribune, Horace, Selkirk, Lydia and Marienthal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3870 10157 3852 10113 3826 10113 3826 10204
      3838 10204

$$

ANW
1 follow-up statement
133 
WGUS83 KGLD 161153
FLSGLD

Flood Statement
National Weather Service Goodland KS
553 AM MDT Sun May 16 2021

KSC071-199-203-161203-
/O.EXP.KGLD.FA.W.0002.000000T0000Z-210516T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greeley KS-Wallace KS-Wichita KS-
553 AM MDT Sun May 16 2021 /653 AM CDT Sun May 16 2021/

...FLOOD WARNING WILL EXPIRE AT 6 AM MDT/7 AM CDT/ EARLY THIS 
MORNING FOR GREELEY, SOUTHEASTERN WALLACE AND WICHITA COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3870 10157 3852 10113 3826 10113 3826 10204
      3838 10204

$$

DDT

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this areal flood warning went out at May 15, 11:59 PM MDT, 42 minutes earlier.

Area forecast discussion, May 15, 11:59 PM MDT, 42 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1159 PM MDT Sat May 15 2021

.UPDATE...
Issued at 1158 PM MDT Sat May 15 2021

Storms are continuing to move slowly across Northwest Kansas,
producing up to penny sized hail and heavy rain. With the severe
threat diminishing, the Severe Thunderstorm Watch has been allowed to
expire. Locally heavy rain may continue to produce flash flooding for
areas east of KS Hwy-27 for the next few hours.

&&

.SHORT TERM...(This afternoon through Sunday night)
Issued at 1152 AM MDT Sat May 15 2021

Overview: Modest westerly flow aloft (30-40 KT at 300-250 mb)
will prevail over the region through Sunday.. on the eastern
periphery of a modest upper level ridge over the central Rockies.

Today-Tonight: Challenging convective forecast. In a muttled
synoptic regime.. characterized by weak low/mid-tropospheric
(SFC-H5) flow.. the evolution of the low-level (SFC-H85) pattern
and majority of forcing (i.e. not directly assoc/w convection)
will largely be dictated by mesoscale features. Per 18Z visible
satellite imagery and regional surface observations.. a weak
mesoscale low was located in southeastern CO.. centered ~20 miles
SE of La Junta (KLHX). Considerable low overcast persists on the
northern and eastern periphery of this feature (in east/northeast
CO). Further downstream in northwest KS, low overcast
lifted/scattered around mid-morning.. though recent trends suggest
that, at the very least, alternating periods of cloud cover are
likely through the afternoon.

Simulated reflectivity forecasts via the HRRR and NAM NEST
suggest that several distinct areas of convection will develop
late this afternoon and evening.

(1) Scattered convection will develop on the Raton Mesa and
portions of the CO Front Range around peak heating (21-23Z)..
progressing eastward (via modest westerly steering flow) into
eastern CO after 00-01Z. With pervasive cloud cover and pronounced
convective inhibition along the Palmer Divide, it is uncertain
whether or not (or to what degree) convection emanating from the
CO Front Range will intensify. On the other hand, convection
emanating from the Raton Mesa will encounter robust insolation in
southeast CO.. and, aided by low-level convergence invof the
mesoscale low.. will likely increase in coverage and intensify,
with activity approaching the CO/KS border (south of I-70) by
01-02Z. Deep layer shear appears marginally sufficient for
supercellular organization, though such organization may be short-
lived, with activity likely growing upscale into a line or
cluster. With the above in mind, large hail and damaging winds are
anticipated to be the primary hazards, mainly in Cheyenne county,
CO and Greeley county, KS.

(2) Scattered to widespread convection (elevated in nature) is
anticipated to blossom over northwest KS later this evening
(03-05Z).. presumably in assoc/w strengthening southerly flow
/warm advection/.. perhaps augmented by storm-scale/mesoscale
forcing associated with ongoing convection approaching from the
west. Isolated instances of marginally severe hail and/or brief
downbursts up to 65 mph are possible, mainly within the first few
hours of development. Locally heavy rainfall and flash flooding
are anticipated to be the primary hazard.. particularly where
antecedent conditions are favorable (i.e. where heavy rain has
fallen the past few days).

Sun-Sun night: With little change in the synoptic pattern, expect
sensible weather conditions generally similar to today.. i.e.
every bit as challenging as today with regard to temperatures,
cloud cover, convective development/coverage/evolution/hazards.

.LONG TERM...(Monday through Saturday)
Issued at 209 PM MDT Sat May 15 2021

Next week continues to looks unsettled with temperature near or
slightly below average for this time of year to start the week. Rain
chances are dependent on the day.

The early part of the week still looks to have an upper level cut-
off low advance in the larger ridge towards the Tri-State area. Near
the surface, a broad area of lower surface pressure is still
expected to set up towards the south and west. What this means for
the area is that there will be slight synoptic lift in the area and
more moist air will be pulled north into the area. This will allow
for near constant cloud cover and rain for Monday and Tuesday with
Wednesday possibly seeing similar conditions. Currently, the
forecast has high chances for rain, but QPF remains relatively low
as it does not currently look like a widespread rain event. Will
have to monitor the next few days. Temperatures are forecasted to be
in the mid to upper 60's.

Wednesday sees a transition in overall pattern as the cut-off low
rejoins the main flow before a ridge sets up in the Eastern CONUS
and a trough in the Western CONUS. Near the surface, the area of
lower pressure moves further southwest with high pressure moving in
behind it. Thursday and Friday, a surface low is forecasted to form
in the Northern Rockies and move out into the Plains. This pattern
looks to favor drier and warmer conditions with lesser chances of
rain and high temperatures climbing back into the 70's and 80's.
Storms still are possible during the afternoon and evening hours
with some possibly being severe. Will have to see how things line up
as ensemble members show a decent spread in location of the upper
features and center of the latter low pressure. With the Tri-State
area being inbetween features, the placement will be key to the
conditions we get.

Saturday on is uncertain right now, but may need to watch for
temperatures to cool down back into the 60's and 70's after Saturday
if the trough moves over the area and brings a cold front from the
north.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1055 PM MDT Sat May 15 2021

Showers and thunderstorms continue to impact the High Plains
overnight. Storms are anticipated to impact the GLD terminal
through 08Z. Storms are expected to move over the MCK terminal as
early as 07Z until 14Z. VFR to MVFR conditions are possible
Sunday morning beginning around 12Z at both GLD and MCK terminals.
Visibilities are expected to remain in VFR thresholds if fog does
develop; however, MCK could see visibility drop as low as 4
miles. Aside from stronger gusts associated with the
thunderstorms, the winds are anticipated to remain fairly light
from the southeast/east at 5-10 kts through mid-day and gradually
shift towards the northeast at 10-15 kts during the afternoon.
Winds are expected to remain from the northeast Sunday evening,
decreasing to 5-10 kts through the end of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...KMK
SHORT TERM...VINCENT
LONG TERM...KAK
AVIATION...KMK
Hazardous weather outlook, May 15, 11:57 PM MDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1157 PM MDT Sat May 15 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170600-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1157 PM MDT Sat May 15 2021 /1257 AM CDT Sun May 16 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Storms are continuing to move slowly across Northwest Kansas,
producing up to penny sized hail and heavy rain. With the severe
threat diminishing, the Severe Thunderstorm Watch has been allowed to
expire. Locally heavy rain may continue to produce flash flooding for
areas east of KS Hwy-27 for the next few hours.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Severe thunderstorms capable of producing large hail, damaging
winds, and locally heavy rainfall are possible once again late
Sunday afternoon and evening. At this time, the relative greatest
potential for severe weather appears to be in eastern Colorado and
adjacent Kansas and Nebraska border counties.

Thunderstorms are possible during the late afternoon and evening
hours each day this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 15, 10:39 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
1039 PM MDT Sat May 15 2021

COZ091-160530-
Kit Carson County CO-
1039 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON COUNTY
UNTIL 1130 PM MDT...

At 1039 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Bethune, or 12 miles southeast of Stratton, moving
northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burlington and Bethune.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 428 and 446.
 Highway 385 between mile markers 174 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3944 10226 3928 10205 3921 10205 3904 10243
      3904 10248 3915 10262
TIME...MOT...LOC 0439Z 225DEG 22KT 3915 10248

JN
Special weather statement, May 15, 11:04 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
1104 PM MDT Sat May 15 2021

KSZ013-160545-
Sherman KS-
1104 PM MDT Sat May 15 2021

...SPECIAL WEATHER STATEMENT...

At 1103 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Goodland, moving northeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Goodland and Edson.

This includes Interstate 70 in Kansas between mile markers 11 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
west central Kansas.

LAT...LON 3926 10193 3954 10162 3951 10143 3936 10139
      3913 10177
TIME...MOT...LOC 0503Z 225DEG 14KT 3928 10174

JN
Special weather statement, May 15, 11:12 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
1212 AM CDT Sun May 16 2021

KSZ002>004-014>016-160630-
Norton KS-Rawlins KS-Sheridan KS-Decatur KS-Thomas KS-Graham KS-
1212 AM CDT Sun May 16 2021

...SPECIAL WEATHER STATEMENT...

At 1212 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Brewster to 5 miles southwest
of Edmond. Movement was northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Norton, Oberlin, Atwood, Almena, Lenora, Selden and Norcatur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Kansas.

LAT...LON 3950 10139 3957 10139 3957 10140 3997 10129
      3999 9962 3957 9963 3957 9960 3951 9960
TIME...MOT...LOC 0512Z 246DEG 19KT 3955 10133 3955 9987

JN
Local storm report, May 15, 11:14 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1114 PM MDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     HAIL             7 NNE GRAINFIELD        39.21N 100.44W
05/15/2021  M0.25 INCH       SHERIDAN           KS   PUBLIC

            PEA SIZE HAIL AND HEAVY RAINFALL REPORTED
            VIA FACEBOOK.

&&

TT
Special weather statement, May 15, 11:15 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
1115 PM MDT Sat May 15 2021

KSZ013>016-028-029-160630-
Gove KS-Sheridan KS-Thomas KS-Graham KS-Logan KS-Sherman KS-
1115 PM MDT Sat May 15 2021

...SPECIAL WEATHER STATEMENT...

At 1115 PM MDT/1215 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles northeast of
Wallace to 3 miles southwest of Ogallah. Movement was north at 20
mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Colby, Oakley, Hill City, Hoxie, Quinter, Brewster and Grainfield.

This includes Interstate 70 in Kansas between mile markers 34 and
113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT/100
AM CDT/ for northwestern and west central Kansas.

LAT...LON 3913 10015 3899 10015 3902 10148 3957 10139
      3956 9960 3913 9961
TIME...MOT...LOC 0515Z 189DEG 19KT 3897 10153 3896 9980

JN
Special weather statement, May 15, 11:18 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
1118 PM MDT Sat May 15 2021

KSZ027>029-041-042-160615-
Wichita KS-Gove KS-Wallace KS-Greeley KS-Logan KS-
1118 PM MDT Sat May 15 2021

...SPECIAL WEATHER STATEMENT...

At 1118 PM MDT/1218 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles south of Wallace
to 5 miles northeast of Pendennis. Movement was northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Gove, Russell Springs and The Monument Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT/100
AM CDT/ for west central Kansas.

LAT...LON 3867 10169 3903 10147 3902 10015 3870 10016
      3870 10113 3866 10113
TIME...MOT...LOC 0518Z 228DEG 18KT 3876 10152 3870 10027

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:49 PM MDTSpecial Weather StatementGLDGreeley41 min
May 15, 7:56 PM MDTSevere Thunderstorm WarningGLDGreeley34 min
May 15, 8:09 PM MDTSevere Thunderstorm WarningGLDWichita36 min
May 15, 8:26 PM MDTFlash Flood WarningGLDGreeley4 hr
May 15, 8:31 PM MDTSevere Thunderstorm WarningGLDGreeley44 min
May 15, 8:34 PM MDTFlash Flood WarningGLDWichita4 hr
May 15, 8:45 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace45 min
May 15, 8:50 PM MDTSpecial Weather StatementGLDWichita55 min
May 15, 9:17 PM MDTSpecial Weather StatementGLDGreeley58 min
May 15, 9:21 PM MDTSevere Thunderstorm WarningGLDGove39 min
May 15, 9:25 PM MDTFlash Flood WarningGLDLogan3 hr
May 15, 9:32 PM MDTSpecial Weather StatementGLDLogan58 min
May 15, 9:53 PM MDTFlash Flood WarningGLDGove3 hr
May 15, 10:03 PM MDTSevere Thunderstorm WarningGLDGove, Logan42 min
May 15, 10:20 PM MDTSpecial Weather StatementGLDGraham, Sheridan, Thomas55 min
May 15, 10:29 PM MDTFlash Flood WarningGLDWichita2 hr
May 15, 10:35 PM MDTSpecial Weather StatementGLDWichita40 min
May 15, 10:37 PM MDTSevere Thunderstorm WarningGLDSheridan15 min
May 15, 11:04 PM MDTSpecial Weather StatementGLDSherman41 min
May 15, 11:12 PM MDTSpecial Weather StatementGLDDecatur, Norton, Rawlins78 min
May 15, 11:15 PM MDTSpecial Weather StatementGLDGraham, Sheridan, Thomas75 min
May 15, 11:18 PM MDTSpecial Weather StatementGLDGove, Logan57 min
May 16, 12:27 AM MDTAreal Flood WarningGLDGove, Logan, Wichita5 hr
May 16, 1:05 AM MDTAreal Flood WarningGLDGraham5 hr
May 16, 1:10 AM MDTAreal Flood WarningGLDGove, Sheridan5 hr
May 16, 1:49 AM MDTFlash Flood WatchGLDGove, Greeley, Logan, Wallace, Wichita23 hr
May 16, 4:48 PM MDTSpecial Weather StatementGLDThomas57 min
May 16, 5:42 PM MDTSpecial Weather StatementGLDSheridan, Thomas63 min
May 16, 5:49 PM MDTSevere Thunderstorm WarningGLDGraham, Sheridan41 min

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.